Alert archive / Washington / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 2, NWS Portland, OR
NWS Portland, OR issued this severe thunderstorm warning at Sep 27, 2021, 8:01 PM PDT for Clark County, Skamania County, Washington. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2021, 8:01 PM PDT (03:01 UTC)
- Expired
- Sep 27, 2021, 8:30 PM PDT
- In force
- 29 min
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, WA, Skamania County, WA
The radar
The Portland,OR radar (KRTX), 60 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 3.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
992 WUUS56 KPQR 280301 SVRPQR WAC011-059-280330- /O.NEW.KPQR.SV.W.0002.210928T0301Z-210928T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Portland OR 801 PM PDT Mon Sep 27 2021 The National Weather Service in Portland has issued a * Severe Thunderstorm Warning for... Northeastern Clark County in southwestern Washington... West central Skamania County in southwestern Washington... * Until 830 PM PDT. * At 800 PM PDT, a severe thunderstorm was located near Yacolt, or 13 miles south of Cougar, moving northeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Trapper Creek Wilderness. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4582 12231 4587 12235 4602 12214 4587 12201 TIME...MOT...LOC 0300Z 245DEG 21KT 4586 12229 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ RJM
2 follow-up statements
250
WWUS56 KPQR 280316
SVSPQR
Severe Weather Statement
National Weather Service Portland OR
816 PM PDT Mon Sep 27 2021
WAC011-280325-
/O.CAN.KPQR.SV.W.0002.000000T0000Z-210928T0330Z/
Clark WA-
816 PM PDT Mon Sep 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved east of
Clark County. Therefore, the warning has been cancelled.
LAT...LON 4584 12223 4589 12223 4595 12210 4587 12201
TIME...MOT...LOC 0315Z 264DEG 23KT 4587 12214
$$
WAC059-280330-
/O.CON.KPQR.SV.W.0002.000000T0000Z-210928T0330Z/
Skamania WA-
816 PM PDT Mon Sep 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR WEST CENTRAL SKAMANIA COUNTY...
At 816 PM PDT, a severe thunderstorm was located near Trapper Creek
Wilderness, or 14 miles southeast of Cougar, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Skamania County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4584 12223 4589 12223 4595 12210 4587 12201
TIME...MOT...LOC 0315Z 264DEG 23KT 4587 12214
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Miller222
WWUS56 KPQR 280324
SVSPQR
Severe Weather Statement
National Weather Service Portland OR
824 PM PDT Mon Sep 27 2021
WAC059-280333-
/O.EXP.KPQR.SV.W.0002.000000T0000Z-210928T0330Z/
Skamania WA-
824 PM PDT Mon Sep 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SKAMANIA COUNTY
WILL EXPIRE AT 830 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4584 12223 4589 12223 4595 12210 4587 12201
TIME...MOT...LOC 0323Z 269DEG 25KT 4586 12211
$$
RJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:27 PM PDT, 4 hours 34 minutes earlier.
Area forecast discussion, Sep 27, 3:27 PM PDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Portland OR
327 PM PDT Mon Sep 27 2021
.SYNOPSIS...Typical fall weather is expected as the month of
September comes to a end. A more active weather pattern will result
in near to below average temperatures for much of the upcoming week.
Wet weather will be primarily confined through Tuesday and then
again on Thursday. Warmer and drier weather is likely for the
weekend.
&&
.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT...Recent radar
scans reveal rain showers falling across parts of the Coast Range
and western Willamette Valley, while satellite imagery shows a break
in convective activity (aside from some cumulus) over the waters out
to beyond 100 nautical miles from the Oregon and Washington
shoreline. Most of the stronger showers are popping up along the
western Willamette Valley and near the Kelso-Longview area. Behind
this front is an area of deeper convection immediately ahead of an
eastward-advancing tropospheric fold. This should bring more
convective activity onshore in several hours. High resolution models
continue to suggest that the best chance for thunder in the
Willamette Valley and Cascade Foothills will be this evening when
surface-based instability may be realized by any breaks in cloud
cover that can happen. Still, the coldest temperatures aloft needed
for deep instability will hold off until tomorrow, when the axis of
strongest mid to upper-level winds - and hence highest vertical wind
shear - associated with the upper trough slides east of the area. In
addition, large-scale forcing for ascent will slide east of the
area, and in fact downward motion will be favored in anticyclonic
vorticity advection on the back side of this feature. Still, given
the deeper instability layer evident on model soundings, the slight
chance thunder mention that NBM is suggesting seems realistic enough
to maintain it in the forecast. Any showers/thundershowers that do
develop tomorrow afternoon should be east of the area (with
exception to the Cascades, where orographically enhanced uplift
could sustain cells for slightly longer) by around 5 p.m., leaving
at least a portion of the evening rain-free.
The next system, a weaker shortwave trough, approaches from the
northwest on Wednesday. This one should bring much lower (if any)
chances for thunder, and much lower precipitation totals across the
board. In fact, southern portions of our area may not even see any
rain from this system. The CMC brings rain only to the far northern
part of our county warning area, while the GFS and ECMWF bring
chances for rain all the way south to near Oakridge. For now, have
gone with a split between the three, with a slight hedge towards the
GFS and ECMWF (since the CMC is the outlier at this time), but if
model trends indicate otherwise then the chances for rain and
precipitation totals will be adjusted accordingly. -Bumgardner
&&
.LONG TERM...THURSDAY THROUGH SUNDAY...The aforementioned shortwave
will bring a chance for rain to at least the northern half of the
region on Thursday, before rain probabilities diminish Thursday night
into Friday morning. Behind the front associated with this system,
the combination of cold air advection and onshore flow should keep
temperatures relatively cool again on Friday before a warming trend
begins on Saturday. As a ridge then expands north and west into
northwest Oregon and southwest Washington, temperatures are likely
to warm to above normal by Sunday. The NBM suggests the probability
for above normal (i.e., 70F) high temperatures at PDX on Sunday is
98%. Yet, evidence that supports the notion this will not be a
heatwave comes from the same model, as the NBM suggests the chances
for surpassing 80F are only 15%. Overall, the weekend should be dry
and pleasant. -Bumgardner
&&
.AVIATION...Showery pattern continues through tonight as a cool
upper trough traverses west to east across the region. There is
enough instability for a chance of thunderstorms from the coastal
waters to the Cascades this evening, while coastal areas may see
thunder chances continue into Tuesday morning. 21Z satellite
loop shows a line of showers with embedded thunderstorms
extending southwest from Vancouver Island to off the Oregon
coast. Based on extrapolation, this feature should arrive at the
coast 03-05Z. Think the coastal TAF sites stand the best chance
for thunder so have added VCTS (vicinity thunderstorm) to the
KAST & KONP TAFs. Showers gradually decrease Tuesday morning as
high pressure build in from the west. Flight condition will
generally be a mix of VFR and MVFR but can expect occasional IFR
vis and cigs with heavier precipitation.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...Showers with a mix of VFR and MVFR
conditions. Cannot rule out brief IFR conditions through the
evening, but forecast confidence too low to add to TAFs at this
time. Heavier showers noted on radar now moving into SW
Washington and across the coast range and may continue to move
into the valley this afternoon, the more showers later in the
evening as the upper trough moves across. There is a 10-20%
chance of a brief thunderstorm impacting any given terminal
between through 06Z Tue. Winds will be from the south south-east
through about 00Z, the veer to the south this evening. /mh
&&
.MARINE...A cool and showery pattern continues across the waters
through Tuesday morning. Expect winds to remain breezy with
occasional gusts to 25 kt. Buoy 46005 reported significant wave
heights in the 23 to 26 feet range at 15 seconds between 2 and 5
AM. As of 2 pm buoy 46089 and 46243 jumped up to around 18 ft at
15 seconds. (Buoy 46029 unfortunately currently adrift and not
reporting reliably.) This is about the estimated height and time
of arrival based on the wave decay program. So generally expected
seas in the 15 to 18 ft range through tonight with low potential
for an hour or two near 20 ft. Seas substantially subside Tue
morning an is expected to be around 11 to 14 ft Tue afternoon.
The next storm system is on track to lift a warm front
northeastward across the waters Wednesday. This will bring
increasing southerly winds to the waters particularly off the
south Washington and north Oregon coastline. Winds appear likely
to end up Small Craft Advisory criteria with gusts of 25 to 30 kt
possible Wednesday into Wednesday night, particularly areas
farther north. But 18Z NAM model shows potential for gale gusts
on Wednesday for the northern zones, but other models are not in
alignment with this solution so will wait before making
significant changes to forecast.
High pressure will then shift over the waters late Thursday and
continue into next weekend across the waters. This should result
in winds largely remaining 20 kt or less. Seas look to remain
somewhat elevated though as a westerly swell around 10 ft pushes
across the waters Thursday into Friday. Seas then look to drop
more solidly into the single digits over the weekend. /mh /Neuman
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory until 5 AM PDT Wednesday for coastal waters
from Cape Shoalwater WA to Florence OR out 60 nm.
Small Craft Advisory until 9 PM PDT Tuesday for Columbia River
Bar.
&&The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 7:31 PM PDT | Severe Thunderstorm Warning | PQR | Clark, Skamania | 29 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.